CASE REPORT * ETUDE DE CAS
Superwarfarin ingestion Derek V. Exner,* BSc, MD; William F. Brien,* MD, FRCPC; Michael J. Murphy,t DVM, PhD
arfarin is a vitamin K antagonist used in humans as an anticoagulant and in animals as a rodenticide.' In response to the current resistance to warfarin by rodents second-generation warfarins (superwarfarins) have been developed.2-5 These new drugs are easily available, are very potent and have been difficult to detect until now. We report a case of self-ingestion of brodifacoum, the most commonly available of the superwarfarins. Ingestion of excessive amounts of these compounds produces symptoms similar to those of warfarin poisoning, although the response to conventional treatment is of limited success. Current knowledge of superwarfarins, treatment of their ingestion and methods to detect their presence are also discussed. W
Case report A 25-year-old woman was referred to St. Joseph's Health Centre, London, Ont., in June 1990 with a 4-month history of increased bruising and gingival bleeding and a 2-week history of hemoptysis. The patient stated that she had been healthy with no prior hospital admissions; there was no personal or family history of bleeding diathesis. She denied any renal, hepatic or gastrointestinal problems. There was no history of excessive alcohol ingestion or consumption of prescription or nonprescription medications. Her dietary recall revealed an adequate intake of vitamin K.6 The only abnormality on physical examination was generalized bruising. The patient's prothrombin time (PT) was 78 (normally 11.5 to 13.5) seconds (international nor-
malized ratio > 10) and activated partial thromboplastin time 100 (normally 24 to 39) seconds. The thrombin time and fibrinogen levels were normal. Mixing studies showed immediate correction with a 1:1 mix of normal plasma, consistent with a deficiency of coagulation factors. Factor assays revealed a marked reduction in the levels of the vitamin-Kdependent factors II, VII, IX and X and normal levels of factors V and VIII:C. Results from liver and renal function tests and serum protein electrophoresis were normal. Warfarin assays performed on two occasions by means of liquid chromatography (Ram N. Gupta, Department of Biochemistry, St. Joseph's Hospital, Hamilton, Ont.: unpublished method) showed no detectable levels of sodium warfarin. The patient was treated with vitamin K,, 10 mg intravenously twice daily for 3 days; her PT decreased to 25.6 seconds. A subsequent short course of vitamin K,, 5 mg daily given orally, resulted in an extension of the PT to 28 seconds. Over the next 3 weeks intravenous therapy with vitamin K,, 20 to 30 mg twice daily, resulted in a normal PT after 20 days. After the patient had been in hospital for a long time we learned of her psychiatric history, which included factitious illnesses. She was seen by a psychiatrist but continued to deny ingesting anticoagulants. Because warfarin assays gave negative results brodifacoum analysis was performed by means of reversed-phase liquid chromatography with fluorescence detection;7 this yielded positive results. The patient was discharged from hospital, and arrangements were made for her to receive vitamin K, subcutaneously, 20 to 40 mg twice daily, through her local emergency department. Her PT remained between 16 and 25 seconds with this dosage. Analy-
From *the Department ofMedicine, University of Western Ontario, and St. Joseph's Health Centre, London, Ont., and tthe Department of Veterinary Diagnostic Investigation, College of Veterinary Medicine, University of Minnesota, St. Paul, Minn. Dr. Murphy is a member of the American Board of Veterinary Toxicology.
Reprint requests to: Dr. William F. Brien, St. Joseph's Health Centre, PO Box 5777, London, ON N6A 4L6 34
CAN MED ASSOC J 1992; 146 (1)
LE 1 er JANVIER 1992
sis of the patient's serum brodifacoum level on several occasions showed the presence of this drug, and she finally admitted to having ingested it. Eight months after her last ingestion she still required daily doses of vitamin K, subcutaneously to maintain a normal PT.
Comments The superwarfarins comprise two classes: 4-hydroxycoumarin and indandione.' Brodifacoum, bromadiolone and difenacoum belong to the former group and diphacinone, chlorphacinone and pindone to the latter. The potency of these compounds is evidenced by brodifacoum's half-life of up to 487 hours and its ability to inhibit the 2,3-epoxide of vitamin K, for up to 3 years.' This contrasts with warfarin's half-life of 37 hours. More than 13 cases of superwarfarin poisoning have been published;4 in 8 brodifacoum was ingested. One report described long-term ingestion of brodifacoum, which resulted in death from intracranial bleeding after 3 weeks; the other cases involved a single ingestion. (Our patient appeared to have repeatedly ingested this drug.) In the patients described the duration of anticoagulation was from 42 days to 7 months after a single ingestion.3 The amount of superwarfarin ingested did not correlate with the duration of anticoagulation, but at higher doses the severity of clinical and laboratory bleeding increased as more superwarfarin was consumed. Our observations and those of others have shown that oral doses of vitamin K3 and regular oral doses of vitamin K, are ineffective in counteracting the effect of superwarfarins.3 Vitamin K, given intravenously or subcutaneously, along with fresh frozen plasma as required, appears to be the most efficacious treatment. Induction of emesis or the oral
JANUARY 1, 1992
administration of charcoal has been recommended in the case of acute poisoning.5 A more common problem may concern intentional self-poisoning with one of these new drugs. Conventional warfarin testing will not detect the presence of the superwarfarins, but recently developed assays that use liquid chromatography will.7 Therefore, when a patient has unexplained vitamin K deficiency the possibility of superwarfarin ingestion should be considered. As commercial and residential use of these compounds increases so may the incidence of their accidental ingestion. It is important that physicians be aware of the superwarfarins and the fact that prolonged intravenous or subcutaneous therapy with vitamin K, will be necessary.
References 1. Park BK, Choonarc IA, Haynes BD et al: Abnormal vitamin K metabolism in the presence of normal clotting factor activity in factory workers exposed to 4-hydroxycoumarins. Br J Clin Pharmacol 1986; 21: 289-294 2. Barlow AM, Gay AL, Park BK: Difenacoum (Neosorexa) poisoning. BMJ 1982; 285: 541
3. Katona B, Wason S: Superwarfarin poisoning. J Emerg Med 1989; 7: 627-631 4. Routh CR, Triplett DA, Murphy MJ et al: Superwarfarin ingestion and detection. Am J Hematol 1991; 36: 50-54 5. Smolinske SC, Schergen DL, Kearns PS et al: Superwarfarin poisoning in children: a prospective study. Pediatrics 1989; 84:
490-494 6. Recommended Dietary Allowances, 9th ed, National Academy of Sciences, Washington, 1980 7. Felice LJ, Murphy MJ: The determination of the anticoagulant rodenticide brodifacoum in blood serum by liquid chromatography with fluorescence detection. J Anal Toxicol 1989; 13: 329-231
CAN MED ASSOC J 1992; 146 (1)